Wisconsin, 2005

Tornadoes and Hail in Wisconsin, June 4, 2005

June 4, 2005 · NWS GRB · 10 events in 3 counties and zones

Moisture pooling along and ahead of a warm front, that lifted northeast through central Wisconsin, resulted in the development of thunderstorms. These storms produced large hail, wind damage and 7 tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Moisture pooling along and ahead of a warm front, that lifted northeast through central Wisconsin, resulted in the development of thunderstorms. These storms produced large hail, wind damage and 7 tornadoes. Golfball size hail fell in Redgranite (Waushara co.), and winds downed trees and branches near Poy Sippi (Waushara co.) and in New London (Waupaca co.).Two tornadoes briefly touched down in eastern Waushara county, near Auroraville and Borth. There were five tornadoes in Marathon county, including brief touchdowns 7 miles south of Hogarty, and near Athens and Marathon City. Tornadoes that touched down about 4 miles west of Edgar and about 1 mile west of Athens both stayed on the ground for over a mile. The tornado that was on the ground from 1 mile west of Athens to 1.5 miles northwest of Athens downed some trees, flattened a barn and tore the roof from another barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 4, 3:45 AM CST, 9 hours 52 minutes earlier.

Area forecast discussion, Jun 4, 3:45 AM CST, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
445 AM CDT SAT JUN 4 2005

.SHORT TERM...TODAY THROUGH SUNDAY...MODELS IN BASIC AGREEMENT WITH
SYNOPTIC PATTERN DURING THIS PERIOD...THOUGH CONFIDENCE IN PCPN
EVOLUTION/TIMING STILL NOT THAT GREAT. DID NOT MAKE ANY MAJOR CHANGES TO
POPS FROM LAST PACKAGE AS STILL LOOK GOOD. HAVE GONE WITH BLEND OF
MODELS FOR THIS PACKAGE. WEAK SHORT WAVE NOW OVER SOUTHWEST WI. PCPN
ASSOCIATED WITH THIS FEATURE BASICALLY DRIED UP AS CROSSED INTO WI.
MAIN FEATURES THIS PERIOD ARE TWO SIG SHORT WAVES NOW SEEN IN WV IMAGERY
OVER NORTHERN KS AND CENTRAL CO. FIRST OF THESE TWO SYSTEMS TO LIFT
NORTH THROUGH STATE THIS AFTERNOON. BROAD AREA OF CONVECTION LIFTING
NORTH AHEAD OF SYSTEM THROUGH IA AT THIS TIME.  MODELS INDICATING
MARGINAL INSTABILITY FOR NORTHEAST WI WITH SFC WARM FRONT REMAINING WELL
TO THE SOUTH FOR TODAY PERIOD. GIVEN EXPECTED CLOUDS AND CONTINUED
SOUTHEAST FLOW THIS SEEMS REASONABLE. TONIGHT...WARM FRONT LIFTS NORTH
WITH SOUNDINGS SHOWING INCREASING SHEAR AND INSTABILITY. SECOND WAVE TO
PUSH THROUGH LATE SUN AFTN/EVENING. ATMOSPHERE OVER NE WI EXPECTED TO BE
QUITE UNSTABLE AT THIS TIME.  WILL HIT SUN AFTERNOON PERIODS STRONGER IN
HWO THIS MORNING...THOUGH NOT CONFIDENT ENOUGH TO ADD SEVERE WORDING
INTO ZONES. HAVE BUMPED UP TEMPS INTO LOWER 80S SUN OVER THE SOUTH AND
EAST WITH DEVELOPING SW FLOW AHEAD OF SURFACE COLD FRONT.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. MAIN CONCERN CONTINUES TO BE
PRECIPITATION.

MODELS GENERALLY IN AGREEMENT EARLY...SHOWING A COLD FRONT MOVING
THROUGH EASTERN WISCONSIN SUNDAY NIGHT. MID LEVEL LAPSE RATES AND SBCAPE
VALUES REMAIN HIGH AHEAD OF THE FRONT SO THUNDERSTORM CHANCES CONTINUE
AND SEVERE IS ALSO POSSIBLE. 00Z GFS HAS A PIECE OF SHORT WAVE ENERGY
MOVING THROUGH THE STATE ON MONDAY SO PCPN CHANCES REMAIN UNTIL MONDAY
NIGHT WHEN NARROW SURFACE AND MID LEVEL RIDGE AXES ENTER THE REGION. A
SURFACE BOUNDARY...ASSOCIATED WITH A LOW OVER THE PLAINS...LIFTS NORTH
INTO WI ON TUESDAY AND BRINGS ANOTHER CHANCE OF THUNDERSTORMS TO THE
AREA. THE LOW THEN MOVES NORTHEAST AND DRAGS A COLD FRONT THROUGH WI
WEDNESDAY NIGHT. A SURFACE HIGH WILL BUILD INTO WI THURSDAY FROM THE
NORTH BEFORE QUICKLY DEPARTING. THE BEST CHANCE OF ANY DRY WX APPEARS TO
BE THURSDAY INTO THURSDAY NIGHT OVER THE NORTHERN PART OF THE AREA
BEFORE THE SURFACE BOUNDARY LIFTS NORTH AGAIN...RESULTING IN PCPN
CHANCES FOR FRIDAY. AFTER THAT...A LARGE AREA OF HIGH PRESSURE IS
FORECAST TO BUILD IN FROM THE NORTH AND BRING SOME DRIER WEATHER FOR THE
END OF THE WEEK.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TE/MG
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jun 4, 10:30 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1130 AM CDT SAT JUN 4 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-051630-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1130 AM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE...AND PRODUCE LARGE
HAIL AND DAMAGING WINDS...ESPECIALLY ACROSS CENTRAL AND
NORTH CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY

THE ATMOSPHERE IS EXPECTED TO BECOME VERY UNSTABLE BY SUNDAY AFTERNOON
AHEAD OF AN APPROACHING COLD FRONT. SEVERE STORMS WITH DAMAGING
WINDS...LARGE HAIL AND A FEW TORNADOES ARE POSSIBLE OVER NORTH-CENTRAL
AND NORTHEAST WISCONSIN SUNDAY AFTERNOON INTO SUNDAY EVENING.

THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM TUESDAY THROUGH NEXT
FRIDAY WITH A CHANCE OF THUNDERSTORMS DURING MOST OF THE TIME PERIOD. AT
THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THEN AGAIN SUNDAY
AFTERNOON.

LMZ521-522-541>543-564-051630-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1130 AM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN BAY OF GREEN BAY AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME
OF THESE STORMS COULD PRODUCE GUSTY WINDS. AREAS OF FOG ARE LIKELY
TONIGHT...AND COULD BE LOCALLY DENSE REDUCING VISIBILITIES TO LESS
THAN A QUARTER OF A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY

THE ATMOSPHERE IS EXPECTED TO BECOME VERY UNSTABLE BY SUNDAY AFTERNOON
AHEAD OF AN APPROACHING COLD FRONT. SEVERE STORMS WITH STRONG WINDS AND
LARGE HAIL AND A FEW TORNADOES ARE POSSIBLE OVER THE NORTHEAST WISCONSIN
AND THE ADJOINING WATERS OF LAKE MICHIGAN SUNDAY AFTERNOON INTO SUNDAY
EVENING.

THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM TUESDAY THROUGH NEXT
FRIDAY WITH A CHANCE OF THUNDERSTORMS DURING MOST OF THE TIME PERIOD. AT
THIS TIME WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

ECKBERG
WEATHER.GOV/GREENBAY

The radar

The Green Bay radar (KGRB), 94 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Waushara

When
June 4, 1:37 PM CST
Where
Waushara County, Redgranite
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.033, -89.100

Tornado, Waushara

When
June 4, 1:54 PM CST
Where
Waushara County, 1 mi E of Auroraville
Rating
F0
Path length
0.2 mi
Path width
75 yd
Reported by
LAW ENFORCEMENT
Coordinates
44.050, -88.983

Thunderstorm Wind, Waushara

When
June 4, 2:03 PM CST
Where
Waushara County, 2 mi N of Poy Sippi
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
44.167, -89.000

Tornado, Waushara

When
June 4, 2:05 PM CST
Where
Waushara County, 2 mi NW of Borth
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
44.117, -88.933

Thunderstorm Wind, Waupaca

When
June 4, 2:40 PM CST
Where
Waupaca County, New London
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.383, -88.750

Tornado, Marathon

When
June 4, 3:27 PM CST to 3:29 PM CST
Where
Marathon County, 4 mi W of Edgar
Rating
F0
Path length
1.2 mi
Path width
75 yd
Reported by
AMATEUR RADIO
Coordinates
44.917, -90.050

Tornado, Marathon

When
June 4, 3:39 PM CST to 3:42 PM CST
Where
Marathon County, 1 mi W of Athens
Rating
F0
Path length
1.3 mi
Path width
100 yd
Reported by
LAW ENFORCEMENT
Coordinates
45.033, -90.100

Tornado, Marathon

When
June 4, 5:06 PM CST
Where
Marathon County, 4 mi S of Athens
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
44.983, -90.083

Tornado, Marathon

When
June 4, 5:20 PM CST
Where
Marathon County, 3 mi W of Marathon
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
44.917, -89.900

Tornado, Marathon

When
June 4, 7:18 PM CST
Where
Marathon County, 7 mi S of Hogarty
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
44.933, -89.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyThe tornado archive for Wisconsin, 2005Warnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458227, 5458228, 5458229, 5458230, 5458231, 5458232, 5458233, 5458234, 5458312, 5458313.